Oklahoma, 2009Hail and Damaging Winds in Oklahoma, August 19 to 20, 2009
August 19 to 20, 2009 · NWS OUN · 11 events in 7 counties and zones
An outflow boundary generated by thunderstorms earlier in the day, moved slowly north through central into northern Oklahoma. At the same time, a strong cold front moved south through Kansas, eventually moving into Oklahoma during the late evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary generated by thunderstorms earlier in the day, moved slowly north through central into northern Oklahoma. At the same time, a strong cold front moved south through Kansas, eventually moving into Oklahoma during the late evening hours. A strong cap was in place through much of the afternoon, but thunderstorms were eventually able to develop over northwest Oklahoma by early evening. Additional thunderstorms developed near this area and moved east through northern central Oklahoma. With the help of a strengthening low-level jet, even more thunderstorms developed into central Oklahoma by late evening into the early morning hours. Most of the activity moved into eastern Oklahoma, but redevelopment further west continued until close to sunrise as the front moved southeast into a very unstable airmass. Most of the thunderstorms produced large hail, with sporadic areas of strong winds. Minor damage was reported with the large hail and winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 19, 5:20 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 19, 5:20 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT WED AUG 19 2009
.AVIATION...
/0Z TAFS/...COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY. STORMS
WILL AFFECT PORTIONS OF THE AREA TONIGHT INTO THURSDAY WITH THE
BEST CHANCE NORTHERN AND CENTRAL OK TONIGHT. STORMS MAY AFFECT SW
OK AND KSPS LATE TONIGHT INTO THU MORNING BUT CHANCES TOO LOW TO
MENTION.
&&
.PREV DISCUSSION... /ISSUED 318 PM CDT WED AUG 19 2009/
DISCUSSION...WITHIN THE BASE OF A LONG WAVE TROUGH...ONE SHARPLY
DEFINED SHORTWAVE LIFTED AWAY FROM OKLAHOMA TODAY. THE NEXT SHARPLY
DEFINED WAVE WAS DIGGING QUICKLY SOUTH ALONG THE HIGH PLAINS. THIS
WAS ACCOMPANIED BY A CONTINENTAL COLD FRONT...A STRONG ONE FOR LATE
AUGUST. HIGH PRESSURE AND DRIER AIR WILL SPILL IN BEHIND THE FRONT
THURSDAY INTO FRIDAY.
BEFORE THEN...ONE FINAL ROUND OF SEVERE WEATHER AND LOCALLY HEAVY
RAIN IS LIKELY TO AFFECT NORTHERN...WESTERN...AND CENTRAL OKLAHOMA
TONIGHT...WITH EMPHASIS SHIFTING TOWARD THE RED RIVER ON THURSDAY.
THUNDERSTORMS ARE EXPECTED TO INITIATE IN NORTHWEST OKLAHOMA AND
SURROUNDING STATES...WHERE THE APPROACHING TROUGH WILL COINCIDE WITH
THE LEADING EDGE OF AN INSTABILITY AXIS. THE INSTABILITY AXIS
EXTENDED ALONG AN OUTFLOW BOUNDARY TOWARD CENTRAL OKLAHOMA. THE
BOUNDARY WILL LIFT TOWARD NORTH CENTRAL OKLAHOMA...SO THE MAXIMUM
POPS AND THREAT OF SEVERE WEATHER IS EXPECTED IN THESE PORTIONS OF
THE STATE. INSTABILITY AND WIND SHEAR ARE BOTH GREATER THAN USUAL
FOR LATE AUGUST. GIVEN A MODERATE BUT BREAKABLE CAP...AND SUBTLE
FORCING...IT IS LIKELY THAT A FEW STORMS WILL BECOME SUPERCELLS THIS
EVENING...WITH POTENTIAL FOR SIGNIFICANT IMPACTS. OVERNIGHT...
FORCING FOR LIFT WILL INCREASE...POSSIBLY RESULTING IN UPSCALE
GROWTH TO A CONVECTIVE SYSTEM MOVING SOUTHEAST THOUGH OKLAHOMA.
THE EXISTING FLOOD WATCH IS WELL PLACED FOR THE HIGHER POPS AND
ANTECEDENT CONDITIONS...SO WE MADE NO CHANGES.
THE COLD FRONT IS EXPECTED TO REACH CENTRAL OKLAHOMA BY MIDDAY
THURSDAY...AND NORTH TEXAS BY EARLY EVENING. THUNDERSTORM INTENSITY
COULD FLARE UP AGAIN NEAR THE RED RIVER BEFORE SURFACE BASED STORMS
EXIT THE REGION. FOR BOTH TONIGHT AND THURSDAY...WE MADE MINOR
ADJUSTMENTS TO THE EXISTING POP STRUCTURE...WHICH LOOKED MUCH BETTER
THAN THE LOW POPS SEEN IN MAV MOS.
WITH SOME FLOW UP OVER THE FRONT AT MID LEVELS...ELEVATED
CONVECTION MAY PERSIST A FEW HOURS INTO THURSDAY NIGHT. BY
FRIDAY...HOWEVER...DRY WEATHER SETTLES IN...AND THE FIRST HALF OF
THE WEEKEND SHOULD FEATURE COOL MORNINGS AND AFTERNOON TEMPERATURES
NEAR NORMAL. THE LONG WAVE PATTERN THEN SLOWLY PROGRESSES...WITH THE
SOUTHWESTERN U.S. RIDGE BUILDING OUT TOWARD THE PLAINS...WHERE
TEMPERATURES WILL GRADUALLY HEAT UP EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 68 87 64 88 / 60 30 10 0
HOBART OK 71 89 65 90 / 30 20 10 0
WICHITA FALLS TX 74 97 68 92 / 20 30 20 0
GAGE OK 63 84 56 86 / 30 10 0 0
PONCA CITY OK 65 84 62 84 / 70 20 0 0
DURANT OK 74 92 68 89 / 20 30 30 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR OKZ006>008-
011>013-015>020-022>026.
TX...NONE.
&&
02/25/25Hazardous weather outlook, Aug 19, 4:35 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT WED AUG 19 2009
OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
535 PM CDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS LOCATED NEAR AND NORTH OF A LINE EXTENDING
FROM QUANAH AND VERNON TEXAS...TO LAWTON...PURCELL...AND SEMINOLE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 6 PM
THROUGH THE OVERNIGHT HOURS.
IMPACTS...
THE PRIMARY IMPACTS MAY BE SIGNIFICANT...WITH DAMAGING WIND GUSTS OF
70 MPH AND HAIL UP TO THE SIZE OF TENNIS BALLS. THERE IS ALSO A LOW
THREAT FOR BRIEF TORNADOES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING AND
TONIGHT.
DISCUSSION...
WIDELY SCATTERED THUNDERSTORMS MAY FORM ACROSS NORTHWEST OKLAHOMA
THIS EVENING NEAR A SURFACE TROUGH. A VERY UNSTABLE AIRMASS AND
DEEP LAYER SHEAR WILL BE SUFFICIENT FOR A FEW SUPERCELLS. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE
OF TENNIS BALLS AND DAMAGING WINDS TO 70 MPH. A BRIEF TORNADO COULD
OCCUR WITH THE LONGER LIVED SUPERCELLS...ESPECIALLY AS THEY INTERACT
WITH A REGION OF ENHANCED LOW LEVEL SHEAR...AND LOWER CLOUD
BASES...OVER CENTRAL AND NORTH CENTRAL OKLAHOMA.
AS A COLD FRONT APPROACHES OVERNIGHT...STORM COVERAGE WILL
INCREASE...WITH ONE OR MORE CLUSTERS OF STORMS AFFECTING NORTHERN...
WESTERN...AND CENTRAL OKLAHOMA. ALTHOUGH LESS COVERAGE IS
EXPECTED...A FEW STORMS MAY DEVELOP FARTHER SOUTH INTO PARTS OF
WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA OVERNIGHT. LARGE HAIL TO
THE SIZE OF GOLFBALLS AND 70 MPH WINDS WILL BE POSSIBLE WITH THE
STRONGER STORMS DURING THE LATE EVENING AND OVERNIGHT HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL IS LIKELY TONIGHT. FLOODING REMAINS A
CONCERN...ESPECIALLY OVER PARTS OF NORTHERN AND CENTRAL OKLAHOMA...
WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
ON THURSDAY...THE EMPHASIS FOR THUNDERSTORM DEVELOPMENT WILL SHIFT
SOUTH TOWARD THE RED RIVER...ALONG THE ADVANCING COLD FRONT. SOME OF
THE STORMS COULD AGAIN BECOME SEVERE BEFORE EXITING THE REGION. HIGH
PRESSURE AND STABLE AIR WILL ARRIVE BEHIND THE FRONT...AND THE
REMAINDER OF THE FORECAST IS DRY.
OTHER HAZARDOUS WEATHER...
NONE.In the hours before
Special weather statement, Aug 19, 4:55 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CDT WED AUG 19 2009
OKZ012-192315-
GARFIELD OK-
555 PM CDT WED AUG 19 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF FAIRMONT AT 555 PM
CDT...MOVING NORTHEAST AT 35 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
LAT...LON 3655 9760 3637 9748 3624 9784 3640 9794
TAYLOR
Special weather statement, Aug 19, 5:14 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT WED AUG 19 2009
OKZ012-013-192330-
GARFIELD OK-NOBLE OK-
614 PM CDT WED AUG 19 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND NOBLE COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF GARBER AT 612
PM CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL IS LIKELY WITH THIS
STORM.
STORM INTENSITY HAS BEEN STEADY OVER THE LAST HALF HOUR. HOWEVER...
AS THIS STORM IS IN A VERY UNSTABLE ENVIRONMENT... SEVERE WEATHER
MAY DEVELOP RAPIDLY.
LAT...LON 3641 9732 3629 9770 3646 9779 3660 9743
3659 9742
TAYLORSpecial weather statement, Aug 19, 5:30 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CDT WED AUG 19 2009
OKZ007-008-012-013-200000-
GARFIELD OK-NOBLE OK-KAY OK-GRANT OK-
630 PM CDT WED AUG 19 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...GRANT...KAY AND
NOBLE COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF GARBER AT 627 PM
CDT...MOVING EAST AT 25 MPH. THE STORM MAY SPLIT SOON...WITH THE
SECOND STORM MOVING NORTHEAST TOWARD SOUTHEAST GRANT AND SOUTHWEST
KAY COUNTIES. SMALL HAIL WILL BE POSSIBLE.
IN THIS VERY UNSTABLE ENVIRONMENT...SEVERE WEATHER MAY DEVELOP
RAPIDLY.
LAT...LON 3677 9737 3643 9721 3631 9759 3648 9767
TAYLOR
Special weather statement, Aug 19, 7:02 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT WED AUG 19 2009
OKZ004-010-200130-
WOODWARD OK-HARPER OK-
802 PM CDT WED AUG 19 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER AND WOODWARD
COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF ALABASTER CAVERNS
STATE PARK AT 802 PM CDT...MOVING EAST AT 10 MPH.
SMALL HAIL IS POSSIBLE WITH THIS STORM.
PEOPLE IN HARPER AND WOODWARD COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
LAT...LON 3681 9929 3679 9925 3679 9919 3678 9915
3676 9912 3656 9920 3668 9952 3685 9944
TAYLORHail, Harper
- When
- August 19, 7:40 PM CST to 7:50 PM CST
- Where
- Harper County, 12.48 mi S of Selman
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.623, -99.447
A car windshield was busted out by the hail. The hail, up to baseball size, lasted for several minutes. Monetary damages were estimated.
Hail, Woodward
- When
- August 19, 8:34 PM CST
- Where
- Woodward County, 2.14 mi W of Woodward
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.434, -99.428
The hail was reported near 38th Street and Oklahoma Avenue.
Hail, Woodward
- When
- August 19, 8:43 PM CST
- Where
- Woodward County, 0.47 mi W of Woodward
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.431, -99.398
The hail was reported on 15th Street, a quarter of a mile south of Oklahoma Avenue.
Hail, Woodward
- When
- August 19, 8:43 PM CST
- Where
- Woodward County, 1 mi S of Woodward
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.416, -99.390
The hail was reported one mile south of the Highway 412/270 interchange.
Hail, Woodward
- When
- August 19, 8:55 PM CST
- Where
- Woodward County, 3.42 mi SE of Woodward
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.391, -99.353
The hail was reported near the junction of Highways 270 and 34.
Thunderstorm Wind, Lincoln
- When
- August 19, 11:03 PM CST to 11:06 PM CST
- Where
- Lincoln County, 6.41 mi NW of Carney
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $70,000
- Reported by
- County Official
- Coordinates
- 35.885, -97.087
Significant damage was reported to two mobile homes, approximately four miles west and one mile north of the Highway 177 and 105 interchange. Monetary damages were estimated.
Hail, Woodward
- When
- August 20, 3:15 AM CST
- Where
- Woodward County, Mooreland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.440, -99.210
Hail, Major
- When
- August 20, 4:10 AM CST
- Where
- Major County, 6 mi WSW of Fairview
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.237, -98.579
Thunderstorm Wind, Dewey
- When
- August 20, 4:10 AM CST
- Where
- Dewey County, 1 mi N of Hucmac
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.075, -98.790
No damage was reported with the wind gust.
Hail, Blaine
- When
- August 20, 4:30 AM CST
- Where
- Blaine County, Okeene
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.120, -98.320
Hail, Kingfisher
- When
- August 20, 5:05 AM CST
- Where
- Kingfisher County, 3 mi E of Loyal
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.970, -98.066
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 19 to 20, 200922 injured · $25 million · EF3 · 37 events
- Damaging Winds in Vermont, August 19, 20092 deaths · $2,000 · 50 kt wind · 2 events
- Tornado in Indiana, August 19, 2009$1.5 million · EF2 · 1 event
- Tornadoes and Damaging Winds in Minnesota, August 19, 2009$900,000 · EF1 · 10 events
- Flash Flooding and Hail in Kansas, August 19 to 20, 2009$650,000 · 1.75 in hail · 29 events
- Tornadoes and Flood in Illinois, August 19, 2009$215,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in Iowa, August 19, 2009$180,000 · EF1 · 4 events
- Flash Flooding and Hail in Oklahoma, August 19 to 20, 2009$142,000 · 2 in hail · 27 events
- Tornado and Flash Flood in Missouri, August 19, 20091 injured · $28,000 · EF1 · 23 events
- Tornadoes and Heavy Rain in Iowa, August 19, 2009$139,000 · EF0 · 7 events
- Damaging Winds in Indiana, August 19, 2009$115,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strike in Indiana, August 19, 20091 injured · $44,000 · 57 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192103, 192104, 192106, 192115, 192107, 192109, 192116, 192111, 192112, 192113, 192114.